Ask the Expert: Managing cognitive changes related to breast cancer treatments with Jo Lewis
Many people report mental fogginess, feeling vague, memory loss or concentration problems during and after treatments including chemotherapy and/or hormone-blocking therapy. These side effects are often referred to as chemo brain or chemo fog, but the formal term is cognitive impairment. Research is being undertaken in Australia and around the world into the best ways to manage cognitive impairment, however there are strategies that can help. It’s important to speak to your treating team for advice and support if you are having cognitive problems.
At this Ask the Expert event, we heard from occupational therapist Jo Lewis and BCNA member Kate Keogh Murray. Jo has over 20 years’ clinical experience as an occupational therapist and her clinical work specialises in workplace rehabilitation and work health and safety. She is currently completing her PhD, investigating how cognitive changes experienced by women with breast cancer impact on return to work. Kate was diagnosed with early breast cancer in 2017 and is currently experiencing cognitive changes due to her breast cancer treatment and prescription medication.
This session addressed what you need to know about cognitive impairment following breast cancer treatment, including key causes and symptoms you may experience, effective strategies and practical tips to help you manage symptoms, and where you can find help.